Acetaminophen Safety Campaign Launched By Health Care Experts
A new campaign is underway to educate teens, college students and seniors about the dangers of acetaminophen, which could include a risk of liver failure and other injuries.
On May 7, the National Council on Patient Information and Education (NCPIE) launched a new effort to raise awareness on the safe use of acetaminophen, a pain killer that is the active ingredient in Tylenol and used in a number of other drugs as well.
Three educational modules were released by NCPIE as part of the effort; one targeting people who influence teens, another college students and a third for seniors.
Tylenol Autism Lawsuit
Acetaminophen is found in a number of over-the-counter and prescription drugs. It is also widely marketed for use among infants and children for the treatment of fever, aches and pain.
All of the NCPIE awareness modules encourage following medication use guidelines, becoming aware of which drugs contain acetaminophen and avoiding taking more than one drug with acetaminophen as an active ingredient.
In addition to the above recommendations, the guide for what NCPIE calls teen influencers is aimed at parents, coaches, teachers and school health care providers, among others, who can affect the viewpoints and behavior of teenaged youths. It suggests teaching teens to read the labels to learn about active ingredients, and to ask parents or guardians to use a highlighter to mark all drugs at home containing acetaminophen so they are easier to identify.
The guide for college students is aimed at campus leaders to help them teach students to understand the safe use of acetaminophen, the potential risk of overdose and to get them to understand the importance of reading and following dosing directions.
The third guide, aimed at seniors, seeks to get them to understand how acetaminophen could interact with other drugs, which of their drugs contain the ingredient and how much they can take safely.
The FDA has indicated that acetaminophen overdose is a leading cause of liver failure in the U.S., resulting in more than 50,000 emergency room visits, 25,000 hospitalizations and over 450 deaths annually. Medication errors with acetaminophen led to 14 deaths and 74 injuries from 2000 to 2010 in children under the age of 13, according to the FDA.
Due to the risks associated with receiving too much acetaminophen, an FDA advisory panel was convened in May 2011 to make recommendations about new warnings or other regulatory actions.
Stronger warnings about the potential risk of liver failure from acetaminophen have also been added to all products over the past year, including clearer indications about what products contain acetaminophen as the active ingredient to avoid the risk of overdose.
NCPIE is part of the Acetaminophen Awareness Coalition, which provides information on safe acetaminophen use at http://www.knowyourdose.org..
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.